Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 18, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 8, 1998, 8:57 PM CDT for Concho County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1998, 8:57 PM CDT (01:57 UTC)
- Expired
- May 8, 1998, 9:30 PM CDT
- In force
- 33 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Concho County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 9:00 PM CDT | Thunderstorm Wind | Millersview, TX | Large water tank blown across a field |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5605 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 090157 RRA TORSJT TXC095-090230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 857 PM CDT FRI MAY 8 1998 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * TORNADO WARNING FOR... EASTERN CONCHO COUNTY IN WEST CENTRAL TEXAS * UNTIL 930 PM CDT * AT 855 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 9 MILES NORTHEAST OF EDEN OR 7 MILES SOUTH OF MILLERSVIEW MOVING EAST AT 25 MPH. TO SEEK SHELTER GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. PMC
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 8, 1:45 PM CDT, 7 hours 12 minutes earlier.
Area forecast discussion, May 8, 1:45 PM CDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 145 PM CDT FRI MAY 8 1998 THUNDERSTORMS BEGINNING TO DEVELOP IN EXTREME NORTHERN SECTION OF CWA AT 18Z. MORE THAN ADEQUATE MOISTURE WAS AVAILABLE ACROSS WEST TEXAS WITH MIDLAND AFD REPORTING 50-60 PERCENT RH UP TO 5000 MSL WITH SPECIAL 18Z SOUNDING. MODIFIED 12Z MAF SOUNDING ON SHARP INDICATED CAPES OF 4000 J/KG. WITH ADDITIONAL MOISTURE WOULD NOT BE SURPRISED TO SEE MDT RISK AREA TO MOVE WEST AND SOUTH OVER CONCHO VALLEY. DRYLINE EXTENDED FROM EAST OF SANDERSON AND FORT STOCKTON TO WEST OF HOBBS. TORNADO WATCH HAS BEEN ISSUED FOR THE BIG COUNTRY AND PORTIONS OF THE NORTHERN CONCHO VALLEY AND HEARTLAND UNTIL 8 PM CDT. WITH MOISTURE TO WEST...SEVERAL LINES OF SEVERE STORMS WILL BE POSSIBLE THIS EVENING...AS UPPER LEVEL LOW WAS STILL MOVING INTO EASTERN NEW MEXICO. ADJUSTED POPS UP IN ABILENE AND SAN ANGELO ACCORDINGLY. LOOKING TOWARD TOMORROW...EXPECT WEST TO NORTHWEST WINDS OF 20 TO 30 MPH AND GUSTY ACROSS ALL BUT NORTHWEST HILL COUNTRY...AS STRONG SURFACE LOW WILL BE SITUATED OVER NORTHWEST TEXAS AT 12Z/SAT. ABI 061/086 40 JCT 057/093 20 SJT 059/093 40 04
In the hours before
Local storm report, May 8, 8:40 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
840 PM CDT FRI MAY 8 1998
TIME(CDT) .....CITY LOCATION..... STATE...EVENT/REMARKS...
....COUNTY LOCATION....
0548 PM 4 W RULE TX TORNADO
05/08/98 HASKELL ELECTRIC SUBSTATION
DAMAGED. UTILITY POLES
DOWN.
0550 PM SAGERTON TX 0.88 INCH HAIL.
05/08/98 HASKELL
0604 PM HASKELL TX 2.75 INCH HAIL.
05/08/98 HASKELL GOLFBALL TO BASEBALL SIZE
HAIL.
0640 PM THROCKMORTON TX 2.75 INCH HAIL.
05/08/98 THROCKMORTON
0758 PM 1 E WOODSON TX 1.75 INCH HAIL.
05/08/98 THROCKMORTON
0805 PM WALL TX 0.75 INCH HAIL.
05/08/98 TOM GREENLocal storm report, May 8, 8:40 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
840 PM CDT FRI MAY 8 1998
TIME(CDT) .....CITY LOCATION..... STATE...EVENT/REMARKS...
....COUNTY LOCATION....
0548 PM 4 W RULE TX TORNADO
05/08/98 HASKELL ELECTRIC SUBSTATION
DAMAGED. UTILITY POLES
DOWN.
0550 PM SAGERTON TX 0.88 INCH HAIL.
05/08/98 HASKELL
0604 PM HASKELL TX 2.75 INCH HAIL.
05/08/98 HASKELL GOLFBALL TO BASEBALL SIZE
HAIL.
0640 PM THROCKMORTON TX 2.75 INCH HAIL.
05/08/98 THROCKMORTON
0758 PM 1 E WOODSON TX 1.75 INCH HAIL.
05/08/98 THROCKMORTON
0805 PM WALL TX 0.75 INCH HAIL.
05/08/98 TOM GREENThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:03 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 47 min |
| May 8, 7:24 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 61 min |
| May 8, 7:31 PM CDT | Tornado Warning | SJT | Throckmorton | 64 min |
| May 8, 8:11 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 49 min |
| May 8, 8:15 PM CDT | Severe Thunderstorm Warning | SJT | Concho | 45 min |
| May 8, 8:36 PM CDT | Severe Thunderstorm Warning | SJT | Concho | 49 min |
| May 8, 8:54 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford, Throckmorton | 36 min |
| May 8, 9:07 PM CDT | Severe Thunderstorm Warning | SJT | Coleman | 48 min |
| May 8, 9:09 PM CDT | Tornado Warning | SJT | McCulloch | 36 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.